From Michigan, USA:
My son has had Type 1 since age 7. He will be 15 next month. Over the last six or so years, he has had a total of 26 hypoglycemic seizures between 5:00 and 7:30 A.M. He was on NPH at bedtime. I have been reading that human NPH can cause hypo unawareness. For the last six months we have moved the bedtime injection to supper and have switched with Ultralente. His seizures have diminished greatly. Could his seizures have been due to the NPH? What does each seizure do to the body?
There have been questions raised that human insulin may predispose to hypoglycemia unawareness more than the old animal insulins. All the studies done to date have not confirmed this.
Hypoglycemia unawareness occurs when there are a lot of low blood sugars and the person loses the early warning signs of a dropping blood sugar.
I doubt the NPH per se caused the seizures. More likely, it was peaking during sleep causing low blood sugars during the night. Most likely, the Ultralente peaked later in your child so that he did not have low blood sugars during sleep (which are more likely to go unrecognized and lead to seizures than low blood sugars occurring during waking hours).
It is rare that a few seizures will cause any permanent harm unless the child injures himself by falling or hitting his head during the seizure. There has been some suggestion that "frequent" hypoglycemic seizures in young children may increase the risk of learning disabilities somewhat, though this is difficult to prove. In any case, I think it is important to try and avoid hypoglycemic seizures as much as possible.
Original posting 2 Feb 1999
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.